EconPapers    
Economics at your fingertips  
 

Estimation and forecasting in vector autoregressive moving average models for rich datasets

Gustavo Fruet Dias and George Kapetanios

Journal of Econometrics, 2018, vol. 202, issue 1, 75-91

Abstract: We address the issue of modelling and forecasting macroeconomic variables using rich datasets by adopting the class of Vector Autoregressive Moving Average (VARMA) models. We overcome the estimation issue that arises with this class of models by implementing an iterative ordinary least squares (IOLS) estimator. We establish the consistency and asymptotic distribution of the estimator for weak and strong VARMA(p,q) models. Monte Carlo results show that IOLS is consistent and feasible for large systems, outperforming the MLE and other linear regression based efficient estimators under alternative scenarios. Our empirical application shows that VARMA models are feasible alternatives when forecasting with many predictors. We show that VARMA models outperform the AR(1), ARMA(1,1), Bayesian VAR, and factor models, considering different model dimensions.

Keywords: VARMA; Weak VARMA; Iterative ordinary least squares (IOLS) estimator; Asymptotic contraction mapping; Forecasting; Rich and large datasets (search for similar items in EconPapers)
JEL-codes: C13 C32 C53 C63 E0 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407617301707
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Estimation and Forecasting in Vector Autoregressive Moving Average Models for Rich Datasets (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:202:y:2018:i:1:p:75-91

DOI: 10.1016/j.jeconom.2017.06.022

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:econom:v:202:y:2018:i:1:p:75-91